Newsroom

Newsroom

drugs
Toxic Drug Advisory | Avis sur les drogues toxique
March 20, 2024

There's new important information about the toxic drug supply in OntarioA new drug—medetomidine/dexmedetomidine—has been detected in the toxic supply. At the same time, the City of Belleville declared a state of emergency, due to an increase in overdoses/poisonings. While we do not know if this was related to medetomidine/dexmedetomidine, we wanted to share what we know.

For the first time, Toronto's Drug Checking Service has identified medetomidine/dexmedetomidine in Toronto's unregulated drug supply. These samples were collected in the west end and downtown area of Toronto. The drug was found in samples containing opioids like fentanyl, along with central nervous system depressants like xylazine and benzodiazepines.

Medetomidine and dexmedetomidine are tranquilizers used for animals and, in the case of dexmedetomidine, in humans for sedation and pain relief. They are more potent than xylazine, with longer-lasting effects and stronger sedation. The samples varied in color (blue, green, grey, orange, purple, and white), and many reported effects such as strong drowsiness, sedation, dizziness, nausea, and vomiting. We continue to receive ongoing reports from frontline workers regarding unexpected reactions from the use of toxic substances such as;

  • Increased and prolonged sedation.  
  • Need for additional naloxone administration in the event of an overdose.
  • Increased number of suspected overdoses.
  • Changes in mood (fear and delusions noted).

For more information about this "new" veterinary tranquilizer circulating in Toronto's unregulated fentanyl supply please visit the Toronto Drug Checking Service website.

While locally we have not confirmed this substance, this continued situation serves as an important reminder to the community that street drugs, including stimulants, may be cut or mixed with substances such as benzos (benzodiazepines), tranq/xylazine, medetomidine/dexmedetomidine, fentanyl, or carfentanil that may result in unexpected reactions in addition to drug poisonings (overdose). Drug poisoning occurs when a person uses a substance, and their body is unable to handle the effects. As a result, the brain is unable to control basic life functions. The person might pass out, stop breathing, or experience a seizure. Drug poisoning can be both fatal and non-fatal.  

Please note that given the toxic supply, additional doses of naloxone may be required in the event of an overdose. Naloxone will help reverse an opioid poisoning. In an opioid overdose situation, medetomidine/dexmedetomidine may be present and contribute to the overdose. Naloxone may improve breathing, but the affected individual may not regain consciousness due to sedation. We encourage those that distribute naloxone to provide multiple kits and education on administration.

Anyone using an unregulated substance have immediate access to naloxone, encourage people to not use drugs alone, and encourage people who use drugs to access a supervised setting such as a supervised consumption site, where available.

Dan Despatie, Greater Sudbury Police Service, and Sherry Price, Public Health Sudbury & Districts  

Co-chairs of Community Drug Strategy for the City of Greater Sudbury

To view the poster for the drug advisory, click here, Drug Advisory Poster.

----------------------------------------------------------------------------------------------

Il y a des renseignements importants sur les drogues toxiques offertes en Ontario. On y a détecté une nouvelle drogue, la médétomidine ou la dexmédétomidine. En même temps, la Ville de Belleville a déclaré l'état d'urgence en raison d'une augmentation des surdoses (intoxications). Bien que nous ne sachions pas si elles étaient liées à la médétomidine ou à la dexmédétomidine, nous voulions vous informer de ce que nous savons.

Nous avons appris récemment que, pour la première fois, le service de vérification des drogues de Toronto (en anglais) a identifié la médétomidine ou la dexmédétomidine dans les drogues non réglementées qui sont offertes à Toronto. Les échantillons ont été prélevés dans le secteur ouest et au centre-ville de Toronto. Le médicament se trouvait dans des échantillons qui contenaient des opioïdes comme le fentanyl, ainsi que des dépresseurs du système nerveux central comme la xylazine et les benzodiazépines. 

La médétomidine et la dexmédétomidine sont des tranquillisants utilisés pour les animaux, et on se sert en particulier de la dexmédétomidine chez les humains pour la sédation et le soulagement de la douleur. Ces substances sont plus fortes que la xylazine. Leurs effets durent plus longtemps et elles causent une sédation plus profonde. La couleur des échantillons variait (bleu, vert, gris, orange, violet et blanc), et bien des gens ont signalé des effets comme une grande somnolence, la sédation, le vertige, des nausées et des vomissements. Nous continuons de recevoir des signalements provenant de personnes travaillant en première ligne au sujet de réactions inattendues à la consommation de substances toxiques, dont voici des exemples :

  • Sédation accrue et prolongée  
  • Nécessité d'administrer d'autre naloxone en cas de surdose
  • Nombre accru de surdoses soupçonnées
  • Humeur changeante (cas observés de peur et de délire)

Afin d'en savoir plus, veuillez consulter les pages Medetomidine/dexmedetomidine: "New" veterinary tranquilizer circulating in Toronto's unregulated fentanyl supply – Toronto's Drug Checking Service.

La situation qui se poursuit est un rappel important à la population que les drogues de rue, dont les stimulants, puissent être coupées de substances comme les benzos (benzodiazépines), la xylazine (un tranquillisant), la médétomidine ou la dexmédétomidine, le fentanyl ou le carfentanil, qui peuvent causer des réactions inattendues en plus d'une intoxication (surdose). L'intoxication aux drogues survient quand une personne consomme une substance et que son corps est incapable d'en gérer les effets. Par conséquent, le cerveau ne peut alors contrôler les fonctions vitales de base. La personne peut perdre connaissance, cesser de respirer ou faire une crise d'épilepsie. Les surdoses peuvent être fatales ou non.  

Dan Despatie et Sherry Price

Signé par les coprésidents du comité de la Stratégie communautaire sur les drogues 

Pour voir l'affiche de l'avis des drogues, cliquez ici, Affiche d'avis pour les drogues.


Latest Stories
presentation
Revitalization project presentation
April 18, 2024

Presentation Q&A session with R.V. Anderson Associates Limited. | Présentation/questions-réponses avec R.V. Anderson Associates Limited.

questions
April 4th Meeting Q&A Document
April 11, 2024

A follow up on April 4th meeting. | Un suivi à la réunion du 4 avril.

water
Reading of Water Meters 2024
April 9, 2024

It's the time of the year for the water meter reading, come read when it's happening. | C'est la période de l'année pour lire des compteurs d'eau, venez lire quand ça a lieu.

special
April 4th's Special Meeting Presentation
April 4, 2024

Special Presentation powerpoint | Présentation spéciale PowerPoint